The Michigan Mathematical Journal

Connected Components of the Moduli of Elliptic K3 Surfaces

Ichiro Shimada

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


The combinatorial type of an elliptic K3 surface with a zero section is the pair of the ADE-type of the singular fibers and the torsion part of the Mordell–Weil group. We determine the set of connected components of the moduli of elliptic K3 surfaces with fixed combinatorial type. Our method relies on the theory of Miranda and Morrison on the structure of a genus of even indefinite lattices and on computer-aided calculations of p-adic quadratic forms.

Article information

Michigan Math. J., Volume 67, Issue 3 (2018), 511-559.

Received: 17 October 2016
Revised: 19 August 2017
First available in Project Euclid: 14 June 2018

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 14J28: $K3$ surfaces and Enriques surfaces 11E81: Algebraic theory of quadratic forms; Witt groups and rings [See also 19G12, 19G24]


Shimada, Ichiro. Connected Components of the Moduli of Elliptic $K3$ Surfaces. Michigan Math. J. 67 (2018), no. 3, 511--559. doi:10.1307/mmj/1528941621.

Export citation


  • [1] A. Akyol and A. Degtyarev, Geography of irreducible plane sextics, Proc. Lond. Math. Soc. (3) 111 (2015), no. 6, 1307–1337.
  • [2] K. Arima and I. Shimada, Zariski–van Kampen method and transcendental lattices of certain singular $K3$ surfaces, Tokyo J. Math. 32 (2009), no. 1, 201–227.
  • [3] W. P. Barth, K. Hulek, C. A. M. Peters, and A. Van de Ven, Compact complex surfaces, second edition, Ergeb. Math. Grenzgeb. (3), 4, Springer-Verlag, Berlin, 2004.
  • [4] J. W. S. Cassels, Rational quadratic forms, London Math. Soc. Monogr. Ser., 13, Academic Press Inc. [Harcourt Brace Jovanovich Publishers], London, 1978.
  • [5] H. Cohen, A course in computational algebraic number theory, Grad. Texts in Math., 138, Springer-Verlag, Berlin, 1993.
  • [6] J. H. Conway and N. J. A. Sloane, Sphere packings, lattices and groups, third edition, Grundlehren Math. Wiss., 290, Springer-Verlag, New York, 1999.
  • [7] A. Degtyarev, Transcendental lattice of an extremal elliptic surface, J. Algebraic Geom. 21 (2012), no. 3, 413–444.
  • [8] W. Ebeling, Lattices and codes, third edition, Adv. Lectures Math., Springer Spektrum, Wiesbaden, 2013.
  • [9] The GAP Group, GAP – Groups, Algorithms, and Programming. Version 4.7.9, 2015,
  • [10] Ç. G. Aktaş, Classification of simple quartics up to equisingular deformation, Hiroshima Math. J. 46 (2017), no. 1, 87–112.
  • [11] K. Kodaira, On compact analytic surfaces. II, III, Ann. of Math. (2) 77 (1963), 563–626. ibid., 78:1–40, 1963. Reprinted in Kunihiko Kodaira: Collected works. Vol. III, Iwanami Shoten, Publishers, Tokyo; Princeton University Press, Princeton, NJ, 1975, pp. 1269–1372.
  • [12] A. K. Lenstra, H. W. Jr. Lenstra, and L. Lovász, Factoring polynomials with rational coefficients, Math. Ann. 261 (1982), no. 4, 515–534.
  • [13] E. Looijenga and J. Wahl, Quadratic functions and smoothing surface singularities, Topology 25 (1986), no. 3, 261–291.
  • [14] R. Miranda and D. R. Morrison, Embeddings of integral quadratic forms (electronic), 2009,
  • [15] R. Miranda and D. R. Morrison, The number of embeddings of integral quadratic forms. I, Proc. Japan Acad. Ser. A Math. Sci. 61 (1985), no. 10, 317–320.
  • [16] R. Miranda and D. R. Morrison, The number of embeddings of integral quadratic forms. II, Proc. Japan Acad. Ser. A Math. Sci. 62 (1986), no. 1, 29–32.
  • [17] V. V. Nikulin, Integer symmetric bilinear forms and some of their geometric applications, Izv. Akad. Nauk SSSR Ser. Mat. 43 (1979), no. 1, 111–177, 238, English translation: Math USSR-Izv. 14 (1979), no. 1, 103–167 (1980).
  • [18] I. I. Piatetski-Shapiro and I. R. Shafarevich, Torelli’s theorem for algebraic surfaces of type $\mathrm{K}3$, Collected mathematical papers, Izv. Akad. Nauk SSSR Ser. Mat., 35, pp. 530–572, Springer-Verlag, Berlin, 1971, Reprinted in I. R. Shafarevich, Collected Mathematical Papers, Springer-Verlag, Berlin, 1989, 516–557.
  • [19] M. Schütt, Fields of definition of singular $K3$ surfaces, Commun. Number Theory Phys. 1 (2007), no. 2, 307–321.
  • [20] I. Shimada, On elliptic $K3$ surfaces, Michigan Math. J. 47 (2000), no. 3, 423–446.
  • [21] I. Shimada, On normal $K3$ surfaces, Michigan Math. J. 55 (2007), no. 2, 395–416.
  • [22] I. Shimada, Non-homeomorphic conjugate complex varieties, Singularities—Niigata–Toyama 2007, Adv. Stud. Pure Math., 56, pp. 285–301, Math. Soc. Japan, Tokyo, 2009.
  • [23] I. Shimada, Transcendental lattices and supersingular reduction lattices of a singular $K3$ surface, Trans. Amer. Math. Soc. 361 (2009), no. 2, 909–949.
  • [24] I. Shimada, Connected components of the moduli of elliptic $K3$ surfaces: computational data, 2016,
  • [25] I. Shimada and D.-Q. Zhang, Classification of extremal elliptic $K3$ surfaces and fundamental groups of open $K3$ surfaces, Nagoya Math. J. 161 (2001), 23–54.
  • [26] T. Shioda and H. Inose, On singular $K3$ surfaces, Complex analysis and algebraic geometry, pp. 119–136, Iwanami Shoten, Tokyo, 1977.
  • [27] T. Shioda, On the Mordell–Weil lattices, Comment. Math. Univ. St. Pauli 39 (1990), no. 2, 211–240.
  • [28] J.-G. Yang, Sextic curves with simple singularities, Tohoku Math. J. (2) 48 (1996), no. 2, 203–227.
  • [29] J.-G. Yang, Enumeration of combinations of rational double points on quartic surfaces, Singularities and complex geometry, Beijing, 1994, AMS/IP Stud. Adv. Math., 5, pp. 275–312, Amer. Math. Soc., Providence, RI, 1997.